[PHNUTR-L] Bisphosphonates -- Both IV and Oral -- Can Cause
Problems in Jaw
Kathrynne Holden, MS, RD
fivestar at nutritionucanlivewith.com
Wed Jun 22 12:56:32 PDT 2005
Content-Type: text/plain; charset=windows-1252; format=flowed
Colleagues, the following is FYI and does not necessarily reflect my own
opinion. I have no further knowledge of the topic.
Bisphosphonates Can Cause Problems in Jaw
By Rachael Myers Lowe, cancerpage.com
(March 15, 2005) - Cancer patients given drugs called bisphosphonates to
control hypercalcemia too much calcium in the blood or the growth of
bone metastases can develop bone death in the jaw the FDA warns.
Makers of several bisphosphonates have added advisories to their drugs,
warning doctors and patients of the increased risk of osteonecrosis of
the jaw (ONJ), particularly in patients undergoing a dental procedure
while taking an intravenous bisphosphonate such as Aredia or Zometa and
other cancer treatments.
These drugs are often given to cancer patients with metastases to the
bone as standard therapy.
Cancer that has spread to the bone upsets the delicate balance of
healthy bone growth and regeneration so that often, bone is destroyed
faster than it can be replaced. Bisphosphonates slow down unnaturally
speeded up bone destruction - called bone resorption.
Although researchers dont know why, a small number patients taking
bisphosphonates develop osteonecrosis of the jaw, a condition in which
the bone tissue in the jaw fails to heal after a minor trauma such as a
tooth extraction causing the bone to be exposed. Symptoms include jaw
pain or inflammation, gums that dont heal, loosening teeth, or a
feeling of numbness or heaviness in the jaw.
The condition sometimes can be treated with antibiotics and mouth
rinses. Because surgery can make the condition worse, its avoided
although sometimes its necessary to remove dead tissue.
A background sheet from the FDAs Oncologic Drugs Advisory Committee
points out that the research suggests the risk is highest for people
given bisphosphonates intravenously. Some patients take oral
bisphosphonates, such as Fosamax, for osteoporosis. The FDA
acknowledges that there have been reports of ONJ in oral bisphosphonate
users but writes: There have been fewer reports [
] and risk-benefit
considerations are different for patients with malignant as opposed to
The new drug warning labels recommend patients delay invasive dental
procedures such as tooth extraction.
* FDA Oncologic Drugs Advisory Committee background sheet, March 4,
* Novartis "Dear Doctor" letter, September 24, 2004.
Kathrynne Holden, MS, RD < fivestar at nutritionucanlivewith.com >
"Ask the Parkinson Dietitian" http://www.parkinson.org/
"Eat well, stay well with Parkinson's disease"
"Parkinson's disease: Guidelines for Medical Nutrition Therapy"
More information about the PHNUTR-L